I’m a woman in my early 50s who recently had an allergic reaction to shrimp. I love shellfish but I’m worried to eat it for fear I’ll have an intense allergic reaction. Does an allergic reaction to shrimp indicate an allergy to all types of shellfish?
HealthSmart asked Dr. Marshall Plaut, M.D., Allergist at the National Institute of Allergy and Infectious Diseases. Here’s his response:
It’s not uncommon for a shellfish allergy to present itself later in life. A shellfish allergy is caused by a reaction to proteins found in crustaceans and mollusks. Shrimp, crabs, lobster, and crawfish are examples of crustaceans. Squid, octopus, and scallops are examples of mollusks. If you have an allergic reaction to shrimp, you will most likely have an allergic reaction to all crustaceans as they share a common protein. However, you won’t necessarily be allergic to mollusks, or vice versa. I would recommend seeing an allergist who can perform skin and blood tests to determine your exact allergies.
I can’t stand using my CPAP Machine even though I know it helps with my sleep apnea. What are the risks if ignoring your sleep apnea?
HealthSmart asked Dr. Nancy Collop, M.D., Director of The Sleep Center at Emory University. Here’s her response:
Sleep apnea is a serious condition that shouldn’t be ignored, especially if you’re one of the lucky diagnosed sufferers to have found an effective treatment option, as it is estimated that 80 percent of sleep apnea adults are undiagnosed. Risks associated with sleep apnea include stroke, hypertension, heart disease, diabetes, metabolic syndrome, liver disease, and there is speculation it is linked to cancer. There is also a long list of other effects, including poor work functionality and increased likelihood of car accidents, among other others.
I’ve read a lot about the dangers of anesthesia use in the elderly. My grandmother is getting surgery in a few weeks and I worry about her risk of anesthesia. Is general anesthesia safe for her?
HealthSmart asked Dr. Russell Wall, M.D., Chief of the Department of Anesthesiology at Georgetown University. Here’s his response:
There is an increased risk when administering anesthesia to an elderly patient, but rest assured that her anesthesiologist will take into consideration the potential side effects of the medications administered, as well as age related changes in organ function. One standard procedure for elderly patients is to decrease the dose of the anesthetic medication, and administer it very slowly, monitoring the patient’s heart, blood pressure, and other vital functions while doing so. That being said, there are definitely classes of drugs elderly patients should try to avoid. Cholinergic drugs are often used to prevent nausea and vomiting during and after surgery. However, elderly patients do not tolerate this medication well at all and it can cause negative effects on their central nervous system as well as confusion and delirium. Antihistamines, commonly used for sedation as well as preventing nausea and vomiting during surgery, are another class of drug the elderly should avoid as they may cause memory loss. Lastly, benzodiazepines, such as valium, midazolam, and lorazepam, all anti-anxiety drugs, can cause problems with memory in elderly. It’s hard to determine if these effects are reversible.
Do you have questions on health or wellness you’d like answered by the nation’s leading medical researchers? If so, you can send to Editor@WashNews.com. HealthSmart is a national newspaper column from the Washington News Service in DC. Due to demand, we are unable to reply to all inquiries. Responses through the column are no substitute for care from physicians or other medical professionals.
Copyright Ellen James Martin 2021